Heat, Fairfax
- When
- August 18, 10:00 AM EST to 5:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Heat indices were around 105 degrees based on observations nearby.
A southwesterly flow around high pressure over the Atlantic pumped in plenty of moisture while hot conditions persisted due to an upper-level ridge of high pressure. The heat and humidity caused dangerous heat indices.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southwesterly flow around high pressure over the Atlantic pumped in plenty of moisture while hot conditions persisted due to an upper-level ridge of high pressure. The heat and humidity caused dangerous heat indices.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 5:20 AM EST, 4 hours 40 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
620 AM EDT Fri Aug 18 2017
.SYNOPSIS...
A cold front will approach from the west today before crossing
the region tonight. Surface high pressure will build in
Saturday, but an upper level disturbance will cross the region
Saturday night. A warm front will advance back north across the
region early next week, followed by a strong cold front in the
middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows high pressure over the Atlantic while a
cold front moves into the Ohio Valley. A southerly flow between
these systems has allowed for warm and quite humid conditions.
Dewpoints in the mid 70s for many areas will make it feel
uncomfortably humid early this morning. The high moisture will
cause areas of low clouds and fog early this morning underneath
the nocturnal inversion. Also cannot rule out a shower or
thunderstorm due to elevated instability...but there is little
in the way of forcing so most areas should remain dry through at
least mid-morning.
The cold front will approach our area from the west later today
while a surface trough develops overhead...most likely between
the Appalachian Mountains and Blue Ridge Mountains. A southerly
flow ahead of the cold front will continue to usher in hot and
very humid conditions. Dewpoints are likely to be in the upper
60s and lower 70s this afternoon west of the Blue Ridge
Mountains with mid to upper 70s most likely east of the Blue
Ridge Mountains. Low-level temps are progged to be about a
degree celsius higher compared to yesterday. Therefore...max
temps are forecast to be a couple degrees hotter for most
locations. This will cause max temps to top off in the mid to
upper 80s for valley locations west of the Blue Ridge MOuntains
with lower 90s near the Washington and Baltimore Metropolitan
areas into central Virginia and southern/central Maryland. The
combination of heat and very high humidity will cause heat
indices to top off near 105 degrees near the urban Corridor from
Baltimore through Washington DC toward Fredericksburg. A Heat
Advisory has been issued for these areas.
The high heat and humidity will cause moderate to high amounts
of instability to develop this afternoon. Showers and
thunderstorms are likely to develop along and ahead of the cold
front...especially this afternoon and evening. Shear profiles
will strengthen a bit as an upper-level trough digs over the
Great Lakes. The strengthening shear profiles along with the
moderate to high instability suggests that some storms may
become severe...with damaging winds and large hail being the
primary threats. An isolate tornado cannot be ruled
out...especially toward the waters where surface winds may be
backed a bit. Confidence is low since the magnitude of low-
level shear profiles should be weak.
PWATS are progged to be near or even above 2 inches...especially
east of the Blue Ridge Mountains where the higher dewpoints are.
Therefore...thunderstorms will contain torrential downpours and
isolated flash flooding is a concern. Did consider a Flash Flood
Watch with the update this morning. There is a chance for the
outflow boundary to become parallel to the storm motion and this
could enhance the threat for flash flooding. The farther
east...the better the chance. Latest hires guidance (HRRR and
NCAR ensembles) suggest that the highest rainfall amounts will
be near or even just east of the Bay. This combined with the
fact that storms should be moving due to the increasing shear
are reasons why we held off on a watch with this cycle.
However...it will have to be monitored closely throughout the
day.
The best chance for storms will be during the middle afternoon
hours west of the Blue Ridge Mountains...late this afternoon
into early this evening for the Washington and Baltimore
Metropolitan areas...and this evening across southern Maryland.
Drier air should move in behind the cold front tonight...but
winds will be light. Therefore...patchy fog is possible
overnight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Drier and less humid conditions are expected behind the front
Saturday...but an upper-level disturbance will pass through late
in the afternoon into the evening. An isolated
shower/thunderstorm cannot be ruled out. However...much of the
day Saturday will turn out dry with sunshine.
High pressure will build overhead overnight Saturday through
Sunday...bringing dry conditions along with lower humidity. The
high will begin to shift offshore Sunday night and a return flow
will develop.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Ridge of surface high pressure will slide offshore on Monday
allowing for the development of return southerly flow and increasing
low level moisture. Thus, we'll some increase in chances for
isolated-scattered afternoon/evening showers/thunderstorms. In
addition, warmth/humidity will also trend back upward, with highs
back to near or above 90F and dew points in the 70s for both Monday
and Tuesday.
A potent upper trough and cold front will then move through the
Great Lakes on Tuesday and across the Mid-Atlantic and Northeast on
Wednesday, with additional chances for showers/thunderstorms.
Cooler and drier high pressure will follow the front for later next
week.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
Low-level moisture is progged to get trapped underneath the
subsidence inversion early this morning. Areas of low clouds and
fog are expected. Did allow for IFR Cigs across the eastern
Terminals and MVFR to IFR vsbys across the western terminals.
The best chance for IFR conditions will be between about 09z and
13z.
Cigs/Vsbys will improve later this morning. However...showers
and thunderstorms are likely later this afternoon into this
evening. Some thunderstorms will produce gusty winds and
torrential rainfall that can briefly reduce cigs/vsbys to IFR or
below. Drier air will move in behind a cold front tonight...but
winds may become light and this will allow for patchy fog to
develop toward morning. VFR conditions are expected later
Saturday through Sunday night for most of the time. Cannot rule
out an isolated shower/thunderstorm late Saturday afternoon and
evening...but most areas should be dry.
Mainly VFR is expected for Monday and Tuesday, although some
brief reductions are possible in isolated to scattered
showers/thunderstorms each afternoon/evening. There is also the
possibility for patchy late night/early morning low clouds/fog.
&&
.MARINE...
Southerly winds continue to channel up the middle portion of the
Bay and lower Tidal Potomac River early this morning. A Small
Craft Advisory remains in effect. Will continue with the SCA for
later this morning into this afternoon across the middle
portion of the Bay and lower Tidal Potomac River...but there may
be a lull in the gusts during this time. Winds should pick up
ahead of a cold front late this afternoon. The cold front will
pass through tonight and an SCA is in effect for most of the Bay
and lower Tidal Potomac overnight into early Saturday for
northwest winds. However...it will be marginal.
Showers and thunderstorms are likely ahead of the cold
front...especially late this afternoon and evening.
Thunderstorms will be capable of producing gusty winds. An
isolated waterspout or thunderstorm with large hail cannot be
ruled out as well. Special Marine Warnings may be needed.
High pressure will build toward the waters later Saturday
through Sunday night. However...an upper-level disturbance will
pass through the waters Saturday evening. An isolated
shower/thunderstorm cannot be ruled out...but most areas will
be dry.
Sub-SCA conditions likely to continue Monday, although southerly
return flow will be on the increase, and SCA conditions then
become possible Monday night and Tuesday. Additionally, a few
afternoon/evening showers/thunderstorms are possible both Monday
and Tuesday.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will continue to cause elevated water levels
through today. A second round of minor flooding is possible
with tonight's high tide cycle at our three more sensitive sites
of Straits Point, Annapolis, and DC Southwest Waterfront.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for DCZ001.
MD...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for MDZ011-013-014-016-504-506.
VA...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for VAZ052>057.
WV...None.
MARINE...Small Craft Advisory from 1 AM to 9 AM EDT Saturday for ANZ531-
532-539-540.
Small Craft Advisory until 9 AM EDT Saturday for ANZ533-534-
537-541-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...MM
AVIATION...BJL/MM
MARINE...BJL/MM
TIDES/COASTAL FLOODING...MMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 501 AM EDT Fri Aug 18 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 501 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Scattered thunderstorms across the outlook area will be capable of producing locally damaging wind gusts and large hail this afternoon and evening. Isolated flash flooding is also possible due to locally heavy downpours. A Heat Advisory is in effect from 11 AM until 8 PM for the Washington and Baltimore Metropolitan areas as well as portions of the Virginia Piedmont. Heat indices around 105 degrees are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-191000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 501 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Scattered thunderstorms across the outlook area will be capable of producing locally damaging wind gusts and large hail this afternoon and evening. Isolated flash flooding is also possible due to locally heavy downpours...especially east of the Blue Ridge Mountains. A Heat Advisory is in effect from 11 AM until 8 PM for portions of central Maryland and the Virginia Piedmont close to Interstate 95. Heat indices around 105 degrees are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
Heat indices were around 105 degrees based on observations nearby.
Heat indices were around 105 degrees based on observations nearby.
Heat indices were around 105 degrees based on observations nearby.
Heat indices were around 105 degrees based on observations nearby.
Heat indices were around 105 degrees based on observations nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718881, 718882, 718883, 718884, 718885.